Thunderstorm Wind, Shenandoah
- When
- May 14, 1:40 PM EST
- Where
- Shenandoah County, Woodstock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.883, -78.517
Trees down on roads and powerlines.
A warm front pushed through the region during the afternoon hours ahead of a cold front that was expected to move the next day. Scattered showers and thunderstorms caused hail and damaging winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front pushed through the region during the afternoon hours ahead of a cold front that was expected to move the next day. Scattered showers and thunderstorms caused hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 10:31 AM EST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1131 AM EDT SAT MAY 14 2005 .SHORT TERM (REST OF TODAY)... SATELLITE TRENDS HAVE SHOWN AN AREA OF MOSTLY SUNNY SKIES HAS DEVELOPED THIS MORNING ACROSS THE SHENANDOAH VALLEY...PORTIONS OF NORTHERN VA AND CENTRAL MD. 15Z SFC TEMPERATURES IN THE UPPER 60S TO LOWER 70S ACROSS THE CWA POINT TOWARD HIGHS IN THE LOWER 80S IN LINE WITH CURRENT ZONE FORECAST. 13Z RUC...12Z NAM BUFKIT SOUNDINGS AND MODIFIED 12Z SOUNDING FOR DULLES INDICATING GOOD INSTABILITY THIS AFTERNOON WITH SB CAPE NEAR 1400 J/KG AND LIFTED INDICES BETWEEN MINUS 3 AND MINUS 4 C. STRONG TRIGGERING MECHANISM FOR CONVECTION THIS AFTERNOON APPEARS TO BE MISSING WITH COLD FRONT FAR TO THE WEST IN THE LOWER OH VALLEY. A FEW OUTFLOW BOUNDARIES ACROSS THE AREA MAY SERVE AS A FOCUS FOR CONVECTION...OTHERWISE CELLS WILL DEVELOP AS A RESULT OF CONVECTIVE TEMPERATURES BEING REACHED THIS AFTERNOON. MODEL SOUNDINGS PROJECTING 0-6 KM SHEAR OF APPROXIMATELY 40 KT...SO ANY PULSE CELLS THAT DEVELOP COULD PRODUCE WINDS NEAR OR SLIGHTLY ABOVE 50 KT. WITH WET BULB ZERO HEIGHT AT NEARLY 11K FT...ANY HAIL PRODUCED BY THESE STORMS WOULD LIKELY BE SMALL AND BELOW SEVERE CRITERIA. HAVE UPDATED ZONES TO REMOVE MORNING WORDING AND ADJUST SKY COVER EARLY THIS AFTERNOON ACROSS THE SHENANDOAH VALLEY...PORTIONS OF NORTHERN VA AND CENTRAL MD. && .PREVIOUS DISCUSSION... (ISSUED 331 AM EDT SAT MAY 14 2005) SHORT TERM (TODAY THROUGH TONIGHT)... SHOWERS AND THUNDERSTORMS ARE MAINLY WEST OF THE CWFA AT THIS TIME...AS DEPICTED FROM THE REGIONAL RADAR LOOP. CURRENTLY TEMPERATURES ARE IN THE M/U 50S ACROSS THE CWFA...WITH DEWPOINTS IN THE M/U 40S WITH SOUTHERLY/SOUTHWESTERLY FLOW. CLOUDINESS PERSISTS MAINLY OVER THE EASTERN CWFA...WITH SOME BREAKS INDICATED IN THE LATEST OBSERVATIONS OVER THE WESTERN TWO THIRDS. EXPECT DEWPOINTS TO RISE THROUGHOUT THE DAY...REACHING THE U50S TO LOWER 60S AS SOUTHWEST WINDS WILL BRING MOISTURE NORTHWARD. THE 45 KT 850MB JET WILL SHIFT EASTWARD TODAY...HOWEVER WEAKENING SLIGHTLY...AND POSITION ITSELF EAST OF THE BLUE RIDGE BY THE LATE AFTERNOON INTO THE OVERNIGHT HOURS. WITH BREAKS IN THE CLOUDS...TEMPERATURES WILL REACH INTO THE UPPER 70S TO NR 80 IN MOST PLACES THIS AFTERNOON. THE ETA LOOKS PRETTY GOOD FOR THIS FORECAST PACKAGE. AFTERNOON INSTABILITY WILL INCREASE...WITH SURFACE BASED CAPES RANGING BETWEEN 1500 TO 2000 AND LIFTED INDICES BETWEEN -4 AND -7. NO STRONG MID LEVEL SUPPORT IS INDICATED...HOWEVER A WEAK SHORTWAVE IS NOTED. UPPER LEVEL JET SUPPORT WILL BE MINIMAL. CWFA WILL BE WITHIN THE WARM SECTOR THIS AFTERNOON...AND CONVECTION IS LIKELY TO FOCUS UPON ANY LEFTOVER OUTFLOW BOUNDARIES FROM THE OVERNIGHT CONVECTION IN THE WEST AND A LEE SIDE TROUGH.(ALREADY AN OUTFLOW BOUNDARY IS NOTED OVER NORTHERN MARYLAND AT THIS TIME.) ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND WILL MENTION WITHIN AN SPS AND THE HWO. MEANWHILE...THE COLD FRONT CURRENTLY OVER THE MID SECTION OF THE COUNTRY WILL CONTINUE TO TREK EASTWARD OVERNIGHT AND BEGIN APPROACHING THE WESTERN FRINGES OF THE CWFA BY EARLY SUNDAY. MAIN CHANGES TO TEMPERATURES INCLUDE RAISING THE MAX TEMPS A FEW DEGREES FOR TODAY. NO CHANGES TO THE OVERNIGHT MINS. HAVE CHANGED AROUND THE POPS FOR TODAY...TRIED TO ORIENT THE AXIS OF HIGHEST POPS FROM SAY BALTIMORE TO IAD TO HARRISONBURG. LONG TERM (SUNDAY THROUGH FRIDAY)... SUN...COLD FRONT IS STILL SLATED TO MOVE ACROSS THE MID ATLANTIC...WITH AN AREA OF CONVECTION AHEAD/ALONG THE FRONT...IN ADDITION TO SOME PRECIP BEHIND THE FRONT. PREFER THE GFS DEPICTION OF OMEGA/QPF FIELDS. BUMPED POPS UP TO LIKELY ACROSS OUR CWA. CONVECTION MORE THAN LIKELY WILL BE ONGOING ACROSS OUR WEST IN THE MORNING...THEN WILL SHIFT EAST AND GALVANIZE ACROSS THE EAST IN THE AFTERNOON...AS BEST INSTABILITY SHIFTS EAST WITH FORWARD PROGRESSION OF COLD FRONT. STORMS COULD BECOME MORE ORGANIZED IN THE AFTERNOON...AND ANY SEVERE THREAT LOOKS TO BE ALONG/EAST OF THE I-95 CORRIDOR. ORGANIZATION WILL BE VERY DEPENDENT ON AMOUNT OF DESTABILIZATION THAT CAN OCCUR. SUN NGT...FRONT MOVES OFFSHORE...WITH LINGERING CHC POPS ACROSS LOWER SOUTHERN MD AND THE LOWER POTOMAC/CHES BAY. KEPT SOME LOW POPS FOR REST OF THE CWA IN THE EVENING AS WELL...WITH UPPER LEVEL TROF LAGGING BEHIND AND ANOTHER SHOT OF UPPER PVA. MON THROUGH TUE...CYCLONIC FLOW AND COLD AIR ALOFT WILL KEEP SOME CLOUDS AROUND FOR P/C...ALTHOUGH SUPPORT FOR PRECIP LOOKS NIL AND KEPT DRY FORECAST. WED THROUGH FRI...MADE VERY FEW CHANGES TO PREVIOUS FORECAST...ASIDE FROM MINOR TEMP/DEWPOINT TWEAKS. MODELS CONTINUE TO SHOW INCREASING CHC FOR PRECIP WED PM INTO THU AS LOW PRESSURE MOVES FROM THE OH VALLEY INTO CENTRAL/SOUTHERN VA THU. IF GFS TRAJECTORY IS CORRECT...CHC POPS MAY BE CONFINED ACROSS OUR SW WED PM BEFORE SPREADING THROUGH THE ENTIRE CWA WED NGT AND THU. AVIATION... CIGS SHOULD REMAIN VFR TODAY...BEFORE GOING MVFR THIS EVENING AND OVERNIGHT. VSBYS WILL BE TEMPORARILY REDUCED TO IFR IN TSRA THIS AFTERNOON AND EVENING. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 8 PM SATURDAY. && SHORT TERM...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT SAT MAY 14 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-150930- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1130 AM EDT SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF THE I-95 CORRIDOR...INCLUDING THE PANHANDLE OF WV...MUCH OF MD AND NORTHERN VA. A WARM FRONT WILL MOVE NORTH OVER THE OUTLOOK AREA THIS AFTERNOON...AND WITH INCREASING INSTABILITY DUE TO AFTERNOON HEATING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. ISOLATED SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE AFTER 4 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN SUNDAY...MAINLY ALONG AND EAST OF THE I-95 CORRIDOR...AS A COLD FRONT MOVES EAST OVER THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JB
The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
12 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.
Trees down on roads and powerlines.
Trees downed across roads and power lines
Numerous trees down countywide.
Trees down.
Penny size hail reported in Stoneridge, VA.
Trees downed in Warrenton
Numerous trees down.
Trees down.
Tree down on Plank Road.
Penny size hail reported.
Trees down.
Tree down on car and powerlines down.
Powerwires down.
Trees downed
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450557, 5450620, 5450558, 5450560, 5450559, 5450621, 5450561, 5450566, 5450563, 5450564, 5450562, 5450617, 5450565, 5450618, 5450619, 5450622.